MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TENSION GAUGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TENSION GAUGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 00578907100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/29/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that tension gauge broke during the range of motion check during the case.All pieces were recovered.A backup device was not needed.No delay or injury reported.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured and all pieces were not returned.The device exhibits signs of extensive wear/usage.Plastics are vulnerable to brittle fractures due to over loading in a bending manner.A crack may have initiated during use or due to the heating and cooling associated with autoclaving.The device batch information was not provided or present on the device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TENSION GAUGE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8519571
Report Number1020279-2019-01591
Device Sequence Number1612250
Product Code LXH
UDI-Device Identifier00885556618868
UDI-Public00885556618868
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00578907100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 03/29/2019
Supplement Date Received by Manufacturer03/29/2019
Initial Report FDA Received Date04/16/2019
Supplement Report FDA Received Date05/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1